[Skip to Content]
[Skip to Content Landing]
Other
September 1949

FATAL AGRANULOCYTOSIS DUE TO TRIMETHADIONE (TRIDIONE®)

Author Affiliations

NEW YORK

From the Departments of Medicine and Pathology of the Bronx Hospital and the Office of the New York City Medical Examiner.

Arch NeurPsych. 1949;62(3):358-360. doi:10.1001/archneurpsyc.1949.02310150105011
Abstract

THE WIDE use of trimethadione (3, 5, 5-trimethyloxazolidine-2, 4-dione, tridione,® Abbott) for the control of petit mal and of psychomotor seizures compels the careful evaluation of toxic effects of the drug and comparison of these effects with the results to be achieved by its use. In 1946 DeJong1 reported that no serious reactions to trimethadione had yet been observed and that the only untoward effects noted were nausea, drowsiness and lightheadedness. Later in the same year Harrison, Johnson and Ayer2 reported a case of fatal aplastic anemia following the simultaneous use of trimethadione and a hydantoin. Mackay and Gottstein3 reported a case of their own of fatal agranulocytosis and aplastic anemia attributable solely to trimethadione, and Greaves4 reported a case of agranulocytosis with recovery in a patient who had also been receiving the drug. In 1948, Carnicelli and Tedeschi5 added a fourth case of

×